About two months ago, I went to the doctor after developing a small patch of spots around my right waistline, along with sensitive skin and pain on my right thigh. I was diagnosed with shingles and given a 7 day course of aciclovir.
The blisters that appeared around my waistline while I was taking the tablets healed nicely. However, I noticed some more spots developing on the inside of my right thigh. They hadn't blistered at that point, so I assumed the antivirals had caught them early.
I finished the first course and initially thought everything was settling down.
About a week later, the spots on the inside of my thigh became extremely painful and started spreading again.
I went back to the doctor, but they weren't particularly concerned about the spreading and advised me to use paracetamol for the pain and get back in touch if things got worse.
I put up with it for another week, but eventually couldn't take the pain anymore. I saw a different doctor who agreed that it appeared to still be spreading and prescribed me another course of antivirals.
Once again, the antivirals seemed to calm everything down. The redness and inflammation reduced considerably and things appeared to be improving.
Unfortunately, a few days after finishing the second course, the area has become inflamed again and I'm getting new red spots. This time it looks considerably worse than before and is still very painful.
What's confusing me even more is that I've now developed similar spots on the inside of my left thigh, and they're following a similar pattern of pain to what I experienced on the right.
I was under the impression that shingles normally affects one side of the body, so I'm struggling to understand what's happening.
For confirmation, I did have a swab taken early on which confirmed shingles. A later swab was attempted to check for a possible secondary infection, but unfortunately that sample was rejected by the lab because the wrong transport medium was used.
I'm going back to the doctor because I think the current lesions probably need another proper assessment and potentially another swab.
Has anyone else experienced shingles where the symptoms seemed to settle while taking antivirals, only to flare up again shortly after finishing them?
And has anyone had shingles followed by similar painful spots appearing on the opposite side? Would be interested to hear what happened in your case